Alert archive / Florida / Flash Flood Warnings in 2014
Flash Flood Warning 30, NWS Tallahassee, FL
NWS Tallahassee, FL issued this flash flood warning at May 15, 2014, 7:04 AM EDT for Dixie County, Lafayette County, Taylor County, Florida. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2014, 7:04 AM EDT (11:04 UTC)
- Expired
- May 15, 2014, 10:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dixie County, FL, Lafayette County, FL, Taylor County, FL
The radar
The Moody AFB radar (KVAX), 125 km from the middle of the area, began a volume at 11:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 7:31 AM EDT | FLASH FLOOD | Cross City, FL | 6 INCHES OF WATER OVER 1 LANE OF HWY 19 IN CROSS CITY. |
| May 15, 8:30 AM EDT | FLASH FLOOD | Steinhatchee, FL | SOME ROADS WITH WATER ACROSS THEM IN STEINHATCHEE INCLUDING 5TH AVENUE NORTH AND 1ST AVENUE WEST |
| May 15, 9:30 AM EDT | FLOOD | 4 Wsw Obrien, FL | WATER WAS CROSSING THE ROADWAY WITH A LARGE HOLE FORMING IN THE MIDDLE OF THE ROAD. POSSIBLE SINK HOLD FORMING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 11.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 279 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
642
WGUS52 KTAE 151104
FFWTAE
FLC029-067-123-151400-
/O.NEW.KTAE.FF.W.0030.140515T1104Z-140515T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
704 AM EDT THU MAY 15 2014
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DIXIE COUNTY IN FLORIDA...
THIS INCLUDES THE CITY OF CROSS CITY...
LAFAYETTE COUNTY IN FLORIDA...
THIS INCLUDES THE CITY OF MAYO...
SOUTHEASTERN TAYLOR COUNTY IN FLORIDA...
THIS INCLUDES THE CITY OF STEINHATCHEE...
* UNTIL 1000 AM EDT
* AT 700 AM EDT...RADAR INDICATED VERY HEAVY RAIN RATES OF 2 TO 3
INCHES PER HOUR ACROSS THE AREA. FLOODING IS LIKELY ACROSS THE
AREA GIVEN THE ALREADY SATURATED CONDITIONS...ESPECIALLY AROUND
CROSS CITY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FLETCHER...
CLARA...SAN PEDRO JUNCTION...ALTON...GRADY...FLETCHER SPRINGS...
SHAMROCK...TENNILLE...MIDWAY...JONESBORO...JENA...HINES...HATCH
BEND...CROSS CITY AIRPORT AND COOKS HAMMOCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE AWAY FROM RISING WATER TO HIGHER GROUND! MOST FLOOD DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS.
REMEMBER...TURN AROUND...DON'T DROWN.
REPORT FLOODING OR FLOOD DAMAGE TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3...OR YOU MAY CONTACT THE NEAREST
LAW ENFORCEMENT AGENCY.
&&
LAT...LON 2983 8288 2982 8293 2968 8295 2935 8319
2942 8324 2942 8329 2947 8332 2950 8341
2965 8342 2970 8349 3016 8324 3011 8321
3011 8312 3006 8304 2995 8292 2991 8291
2989 8287
$$
42-DVD2 follow-up statements
622
WGUS72 KTAE 151246
FFSTAE
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
846 AM EDT THU MAY 15 2014
FLC029-067-123-151400-
/O.CON.KTAE.FF.W.0030.000000T0000Z-140515T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAFAYETTE FL-TAYLOR FL-DIXIE FL-
846 AM EDT THU MAY 15 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM EDT FOR
NORTHERN DIXIE...SOUTHEASTERN TAYLOR AND LAFAYETTE COUNTIES...
AT 840 AM EDT...ALTHOUGH RAINFALL IS TAPERING OFF ACROSS PORTIONS OF
DIXIE COUNTY...RADAR ESTIMATES SHOW THAT AROUND 10 INCHES OF RAIN
HAS FALLEN ACROSS PORTIONS OF RURAL NORTHERN DIXIE COUNTY OVERNIGHT.
FLOODING IS LIKELY ONGOING IN THIS AREA. IN ADDITION...AREAS OF
FLOODING ARE OCCURRING ON SOME ROADS IN CROSS CITY. MODERATE TO
HEAVY RAIN CONTINUES ACROSS PORTIONS OF LAFAYETTE COUNTY WHERE
FLOODING IS ALSO LIKELY.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MAYO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
&&
LAT...LON 2983 8288 2982 8293 2968 8295 2950 8341
2965 8342 2970 8349 3016 8324 3011 8321
3011 8312 3006 8304 2995 8292 2991 8291
2989 8287
$$
42-DVD809
WGUS72 KTAE 151332
FFSTAE
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
932 AM EDT THU MAY 15 2014
FLC029-067-123-151342-
/O.CAN.KTAE.FF.W.0030.000000T0000Z-140515T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAFAYETTE FL-TAYLOR FL-DIXIE FL-
932 AM EDT THU MAY 15 2014
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN DIXIE...
SOUTHEASTERN TAYLOR AND LAFAYETTE COUNTIES...
RAINFALL HAS TAPERED OFF ACROSS THE AREA AND NO NEW FLASH FLOODING
REPORTS HAVE BEEN RECEIVED...SO THE WARNING HAS BEEN CANCELLED.
LAT...LON 2983 8288 2982 8293 2968 8295 2950 8341
2965 8342 2970 8349 3016 8324 3011 8321
3011 8312 3006 8304 2995 8292 2991 8291
2989 8287
$$
42-DVDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at May 15, 6:38 AM EDT, 26 minutes earlier.
Area forecast discussion, May 15, 6:38 AM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
638 AM EDT Thu May 15 2014
.Near Term [Through Today]...
The 10 UTC regional surface analysis showed an unusually strong cold
front (for this time of year) from just east of Dothan, through
Panama City. However, most of the rain was well east of this front,
and over our forecast area. Vapor imagery and upper air data showed
a deep long wave trough over much of the Central CONUS, with
embedded short wave troughs rotating through the broader system. One
such short wave has moved off to our north, and helped
(unexpectedly) bring a quicker end to most of the rain in our
forecast area. However, there appeared to be another short wave
trough to our south that was helping (along with the cold front) to
generate more showers across the FL Big Bend. However, most of this
rain will be lighter than what we observed last night. However,
heavy showers were training over Dixie County, where a Flash Flood
watch remains in effect, and this will be monitored closely over the
next few hours. The threat of severe storms appears to be quite low,
given the marginal CAPE and bulk shear values.
Otherwise, the rain will end from west to east this morning and
early afternoon once the cold front sweeps through. Temperatures
will be much cooler than those in recent days behind this front,
with highs in the lower 70s around Dothan, to around 80 in Cross
City (where the front won't pass until later today). Gusty northwest
winds and much drier air will make it feel even a little cooler,
especially in the shade.
.Short Term [Tonight Through Saturday]...
The cold front should be east of our CWA to start the period and
have removed the PoPs that were over our easternmost zones. A much
drier and noticeably cooler airmass will filter in through Friday
night with temps returning to near seasonal levels by Saturday
afternoon. With the dry airmass along with light winds and clear
skies, temps tonight and Friday night are forecast to dip into the
upper 40s to around 50 most inland areas. Max temps will be around
80 Friday and the mid 80s on Saturday.
.Long Term [Saturday Night Through Thursday]...
The beginning of the period starts with surface high pressure
building into the area, which will allow for mild temperatures and
benign conditions throughout the weekend. On Monday, an upper
level ridge begins to move east and stall over the CWA causing a
gradual warming trend until the end of the period. Large scale
subsidence associated with this high pressure will suppress any
kind of precipitation.
&&
.Aviation [through 12z Friday]...Rain (and isolated TSRA) will end
from west to east this morning. Once the main rain ends, there will
likely be a period of LIFR cigs and MVFR vis in -DZ/BR. However, a
cold front will move east across the region, and once it passes the
cigs and vis will begin to improve. Light & variable winds ahead of
the front will become N-NW 10-15 KT with higher gusts after the
frontal passage. VFR to unlimited cigs are expected later this
afternoon. Gust NW-N winds will gradually diminish tonight.
&&
.Marine...
Winds and seas will elevate to advisory levels this morning in the
wake of a strong cold front. These conditions will end from west
to east tonight through early Friday and gradually drop below
headline criteria by Friday afternoon. Then, light winds and low
seas should prevail at least through the weekend.
&&
.Fire Weather...
Wet conditions are expected today. A much drier airmass will move
into the region behind a cold front later today & Friday, and RH
values on Friday afternoon may approach locally critical values.
However, it's unlikely that other factors (like ERC and surface
wind) will be enough for Red Flag warnings.
&&
.Hydrology...
Based on latest radar trends, the Flash Flood Watch has been
cancelled for our southeast Alabama and Florida Panhandle zones.
Most areas so far have received between 1 and 2 inches of rain.
The part of our forecast area at greatest threat for flooding
is over the southeast Big Bend. With the amount of rain that has
fallen, expect some rises on rivers, streams, and creeks,
particularly in those areas that have already received heavy
rainfall in the past few weeks.
&&
.Preliminary Point Temps/PoPs...
Tallahassee 77 48 81 49 86 / 60 0 0 0 0
Panama City 73 56 79 59 83 / 20 0 0 0 0
Dothan 72 51 79 53 85 / 20 0 0 0 0
Albany 74 49 80 50 84 / 70 0 0 0 0
Valdosta 78 49 80 48 87 / 100 10 0 0 0
Cross City 81 54 81 50 86 / 100 10 0 0 0
Apalachicola 76 55 80 60 80 / 40 0 0 0 0
&&
.TAE Watches/Warnings/Advisories...
FL...Flash Flood Watch until 2 PM EDT this afternoon for Coastal
Dixie-Coastal Jefferson-Coastal Taylor-Inland Dixie-Inland
Jefferson-Inland Taylor-Lafayette-Madison.
GA...Flash Flood Watch until 2 PM EDT this afternoon for Baker-Ben
Hill-Berrien-Brooks-Colquitt-Cook-Dougherty-Irwin-Lanier-
Lee-Lowndes-Mitchell-Terrell-Thomas-Tift-Turner-Worth.
AL...None.
GM...Small Craft Advisory until 8 AM EDT Friday for Coastal waters
from Apalachicola to Destin FL out 20 NM-Waters from
Apalachicola to Destin FL from 20 to 60 NM.
Small Craft Advisory from 11 AM this morning to 8 AM EDT Friday
for Apalachee Bay-Coastal waters From Ochlockonee River to
Apalachicola FL out to 20 NM-Coastal waters from Suwannee
River to Keaton Beach FL out 20 NM-Waters from Suwannee
River to Apalachicola FL from 20 to 60 NM.
&&
NEAR TERM...FOURNIER
SHORT TERM...BARRY
LONG TERM...BLOCK
AVIATION...FOURNIER
MARINE...BARRY
FIRE WEATHER...FOURNIER
HYDROLOGY...BARRYThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 8:45 PM EDT | Flash Flood Warning | TAE | Holmes, Jackson, Washington | 3 hr |
| May 14, 9:17 PM EDT | Special Marine Warning | TAE | 118 min | |
| May 14, 10:31 PM EDT | Small Craft Advisory | TAE | 33 hr | |
| May 15, 11:41 AM EDT | Rip Current Statement | TAE | Bay | 16 hr |
| May 15, 5:06 PM EDT | River Flood Warning | TAE | Dixie, Taylor | 6 days |
Nearby
Flash Flood Warnings in Florida, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.